Alert archive / Colorado / Red Flag Warnings in 2012
Red Flag Warning 41, NWS Grand Junction, CO
NWS Grand Junction, CO issued this red flag warning at Oct 21, 2012, 10:58 AM MDT for Moffat County, Rio Blanco County, Colorado. It took effect at Oct 21, 2012, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 21, 2012, 10:58 AM MDT (16:58 UTC)
- In effect from
- Oct 21, 2012, 12:00 PM MDT
- Expired
- Oct 21, 2012, 6:24 PM MDT
- In force
- 6 hr
- Issued by
- NWS Grand Junction, CO
Counties Moffat County, CO, Rio Blanco County, CO
The radar
The Grand Junction radar (KGJX), 138 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 5.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3056 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
877 WWUS85 KGJT 211658 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1058 AM MDT SUN OCT 21 2012 ...RED FLAG WARNING IN EFFECT FROM NOON UNTIL 8 PM MDT TODAY FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONES 200 AND 202 IN NORTHWEST COLORADO... .THE UPPER RIDGE OF HIGH PRESSURE THAT HAS BEEN OVER THE GREAT BASIN IS BREAKING DOWN...AS A STRONG PACIFIC JET MOVES INTO THE NORTHERN ROCKIES. THIS WILL RESULT IN A TIGHTENING OF THE GRADIENT AND STRENGTHENING SURFACE WINDS TODAY. COZ200-202-220200- /O.NEW.KGJT.FW.W.0041.121021T1800Z-121022T0200Z/ LITTLE SNAKE FORECAST AREA-WHITE RIVER FORECAST AREA- 1058 AM MDT SUN OCT 21 2012 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONES 200 AND 202 IN NORTHWESTERN COLORADO... THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS... WHICH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING. * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 200 LITTLE SNAKE FORECAST AREA AND FIRE WEATHER ZONE 202 WHITE RIVER FORECAST AREA. * WINDS...SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 35 MPH. * RELATIVE HUMIDITY...12 TO 18 PERCENT. * IMPACTS...THE GUSTY WINDS AND LOW HUMIDITY WILL CREATE CRITICAL FIRE WEATHER CONDITIONS AND INCREASE THE POTENTIAL FOR RAPID FIRE SPREAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD PERSONNEL OF THIS RED FLAG WARNING. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
1 follow-up statement
189 WWUS85 KGJT 220024 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 624 PM MDT SUN OCT 21 2012 COZ200-202-220130- /O.CAN.KGJT.FW.W.0041.000000T0000Z-121022T0200Z/ LITTLE SNAKE FORECAST AREA-WHITE RIVER FORECAST AREA- 624 PM MDT SUN OCT 21 2012 ...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 200 AND 202... THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS CANCELLED THE RED FLAG WARNING. FOR THE LAST 2 HOURS THE HUMIDITY READINGS WERE CONSISTENTLY ABOVE CRITERIA AND SURFACE WINDS WERE MOSTLY BELOW CRITERIA...SO THE RED FLAG WARNING WAS CANCELLED. $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Oct 21, 4:06 AM MDT, 6 hours 52 minutes earlier.
Area forecast discussion, Oct 21, 4:06 AM MDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 406 AM MDT SUN OCT 21 2012 .SHORT TERM...(TODAY THROUGH TUESDAY) ISSUED AT 406 AM MDT SUN OCT 21 2012 TODAY: THE LOW PRESSURE SYSTEM OVER THE COAST OF BRITISH COLUMBIA WILL DEEPEN DURING THE DAY. AS A RESULT...FLOW WILL VEER FURTHER TO THE SOUTHWEST. THERE IS LITTLE MOISTURE UPSTREAM SO MUCH OF THE CWFA WILL CONTINUE TO SEE PLENTY OF SUNSHINE. HOWEVER...A SLUG OF MID-LEVEL MOISTURE WILL SWEEP OVER THE EASTERN UINTA MOUNTAINS DURING THE AFTERNOON BRINGING ISOLATED SHOWERS. TEMPERATURES COOL SLIGHTLY THIS AFTERNOON WITH WEAK CAA AT THE 7H LEVEL. MOS GUIDANCE APPEARED REASONABLE. TONIGHT-TUESDAY: A BROAD LOW PRESSURE TROUGH WILL CONTINUE TO STRENGTHEN OVER THE WESTERN CONUS THROUGH TUESDAY. IN ADDITION THE UPPER LEVEL JET WILL SAG SOUTHWARD OVER THE GREAT BASIN. THIS GENERAL PATTERN WILL KEEP A MODERATE TO STRONG FLOW OVER THE AREA...WITH THE STRONGEST FLOW OVER THE NORTH. ONE EMBEDDED DISTURBANCE WILL EJECT ACROSS THE NORTHERN TIER STATES AND WILL BRUSH OUR NORTHERN EDGE TONIGHT. THIS WILL ALLOW ENOUGH MOISTURE TO SAG INTO THE AREA FOR A FEW SHOWERS...FAVORING THE NORTHERN MOUNTAINS. THE PATTERN AMPLIFIES A LITTLE TO OUR WEST OVER THE NEXT COUPLE OF DAY WITH A SERIES OF WEAK WAVES PASSING TO THE NORTH. THIS BRINGS LITTLE CHANGE IN EXPECTED CONDITIONS FROM DAY TO DAY WITH A SLIGHT CHANCE OF SHOWERS OVER THE NORTHERN TO CENTRAL MOUNTAINS. GUSTY SURFACE WINDS WILL DEVELOP EACH AFTERNOON OVER THE NORTH. HOWEVER MORE CLOUD COVER AND A WEAK INFLUX OF MOISTURE...SHOULD KEEP RELATIVE HUMIDITY ABOVE CRITICAL VALUES. BOTH DAYTIME AND NIGHTTIME TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH TUESDAY. .LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY) ISSUED AT 406 AM MDT SUN OCT 21 2012 A SHORT WAVE EJECTING FROM THE BROAD WEST COAST TROUGH IMPACTS THE AREA BEGINNING WEDNESDAY. MODELS WERE IN BETTER AGREEMENT THIS MORNING CARRYING A MORE MODERATE AMPLITUDE SHORT WAVE ACROSS THE REGION LATE WEDNESDAY INTO WEDNESDAY NIGHT. MOISTURE ENTRAINED WITH THIS SYSTEM DID NOT APPEAR ALL THAT IMPRESSIVE WITH MODELS ONLY GENERATING A FEW INCHES OF SNOWFALL ACROSS THE NORTHERN AND CENTRAL MOUNTAINS BY THURSDAY MORNING. SNOW LEVELS SHOULD BEGIN AROUND 8500 FEET LOWERING TO MOUNTAIN BASES DURING THE NIGHT AS THE COLD FRONT SPILLS SOUTHWARD. UNSETTLED CONDITIONS CONTINUE INTO THURSDAY WITH THE ECMWF MUCH MORE ACTIVE THAN THE GFS WHICH DEPICTED A NOTICEABLE LULL IN THE ACTION. THIS WAS LARGELY DUE TO THE FACT THAT THE EC MOVED THE BASE OF THE WEST COAST TROUGH MORE RAPIDLY EASTWARD ACROSS THE GREAT BASIN. THOUGH DETAILS DIFFERED...BOTH MODELS SUGGESTED THURSDAY NIGHT INTO FRIDAY SHOULD BE A FAIRLY ACTIVE PERIOD AS THE TROUGH PASSES OVERHEAD. THE NORTHERN TWO-THIRDS OF THE FORECAST AREA REMAINS FAVORED. SHOWER ACTIVITY LARGELY DIMINISHES FRIDAY NIGHT THOUGH FLURRIES COULD LINGER OVER THE NORTHERN COLORADO MOUNTAINS INTO SATURDAY IN NORTHWEST FLOW. EXPECT TEMPERATURES WILL TREND DOWNWARD DURING THE ENTIRE PERIOD LOSING AROUND 3 TO 5 DEGREES EACH DAY WITH HIGHS POSSIBLY 15 TO 20 DEGREES BELOW NORMAL ON SATURDAY. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 406 AM MDT SUN OCT 21 2012 VFR CONDITIONS WILL CONTINUE THROUGH SUNDAY MORNING UNDER A DRY WESTERLY FLOW. A TIGHTENING PRESSURE GRADIENT WILL BRING BREEZY SOUTHWEST WINDS TO KCAG...KHDN...KSBS...AND KEEO. A FEW SHOWERS WILL DEVELOP OVER THE EASTERN UINTA LATE THIS AFTERNOON... CONTINUING OFF AN THROUGH THE EVENING. && .FIRE WEATHER... ISSUED AT 235 PM MDT FRI OCT 19 2012 GUSTY WINDS ARE EXPECTED SUNDAY THROUGH TUESDAY...BUT HUMIDITY WILL ALSO BE HIGHER AND SKIES CLOUDIER. NO FIRE WEATHER HIGHLIGHTS ARE EXPECTED NEXT WEEK AT THIS TIME. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM...NL/EH LONG TERM...NL AVIATION...NL FIRE WEATHER...CC
Hazardous weather outlook, Oct 21, 5:45 AM MDT, 5 hours 13 minutes before
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
Nearby
Red Flag Warnings in Colorado, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.